Tornadoes · United States · Wisconsin · 2003

F1 tornado, Belmont, Wisconsin, May 10, 2003

This F1 tornado ran 7.8 miles across Lafayette County on May 10, 2003, touching down at 8:15 PM CDT and reaching 200 yards wide. It killed nobody and injured 1, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 10, 2003
Touchdown
8:15 PM CDT (01:15 UTC)
Path length
7.8 miles (12.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
1
Property damage
$200,000
County
Lafayette County
Touchdown point
42.680, -90.400
Lift-off point
42.770, -90.300
Record number
917

What the Weather Service recorded

Severe weather in the form of tornadoes, damaging straight-line winds up to about 56 knots (65 mph) which toppled large trees and power-lines, and large hail, affected parts of south-central and southeast Wisconsin on May 10, 2003. This was the first, organized severe weather episode in 2003 for this part of the state - a late start. The same supercell spawned a tornado in Lafayette County, and then a short time later, another tornado in Iowa County. Refer to the individual tornado events for details. This supercell maintained its mesocyclone circulation as it moved northeast through western Dane County to southeast Columbia County, and then across northern Dodge County. A funnel cloud was spotted near Cross Plains (Dane Co.), but there were no additional tornado sightings other than the events in the counties of Lafayette and Iowa. Synoptically, a line of thunderstorms moved northeast through southern Wisconsin, with a supercell forming on the left edge of the line over southeastern Grant County. This supercell then moved northeast. Lightning struck a home near Dane (Dane Co.) resulting in minor fire damage.

A tornado spun up 5.0 miles southwest of the village Belmont (Lafayette Co.), near the intersection of Pine Tree and Field Drive, and proceeded to track northeast to near Belmont before dissipating 2.7 miles northeast of Belmont (just southeast of the intersection of Cottage Inn Road and Bethel Grove Rd). Just east of Belmont, the tornado destroyed a farm's mobile home, injuring one of five people inside. In addition, a pole shed on this farm was damaged. On two other farms, this tornado inflicted minor to extensive damage on homes, barns, wind mills, and decks. Law enforcement officials video taped this tornado; estimated at the top end of F1 (about 110 mph).

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
01:25 UTC02:30 UTCTornado WarningMKX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 02:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at May 10, 2:25 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SAT MAY 10 2003

MAIN FORECAST CONCERN IS ON SEVERE POTENTIAL EARLY TONIGHT...THEN ON
STRONG WINDS AROUND INTENSIFYING LOW.

SURFACE TRACK WILL DETERMINE POTENTIAL OF SEVERE.  IF ETA VERIFIES
WITH THE TRACK INTO SW WI EARLY TONIGHT...THEN SEVERE THREAT OVER
THE FORECAST AREA WILL BE BIGGER CONCERN THAN THE MORE E GFS TRACK.
PREFER ETA AT THIS MOMENT BASED ON WATER VAPOR IMAGERY WITH
APPROACHING SHORT WAVE.  ALSO INTENSIFYING SYSTEMS OFTEN TAKE THE
FARTHER WEST TRACK.

CLEARING OVER SOUTHERN WI WILL HELP IN DESTABILIZATION...BUT MAIN
INGREDIENT WILL BE STRONG DYNAMICS AND SHEAR WITH RAPIDLY
INTENSIFYING SYSTEM.  INSTABILITY IS RATHER WEAK...BUT THIS MAY BE
MORE DUE TO MODELS GENERATING PRECIPITATION AND A MORE MOIST
ADIABATIC LAPSE RATE.  IN REALITY CAPE MAY BE HIGHER THAN MODELS
INDICATE.

WITH STRONG LOW LEVEL SHEAR...WITH 1 KM HELICITIES AROUND 280...A
FEW TORNADOES ARE NOT OUT OF THE QUESTION. ALSO STRONG
WINDS...ESPECIALLY AS OCCLUSION TAKES PLACE.  EXPECT MAIN SEVERE
THREAT THIS EVENING THROUGH AROUND 2 AM.

STRONG WINDS REACHING ADVISORY CRITERIA LATE TONIGHT TOWARD MORNING
AND CONTINUING SUNDAY.

IN THE DAY 3 THROUGH 5 PERIOD HAVE ADJUSTED FORECAST TOWARD THE NEW
GFS...IN KEEPING BRINGING NEXT SHOWER POTENTIAL TUESDAY NIGHT AND
WEDNESDAY.

.MKX...WIND ADVISORY LATE TONIGHT AND SUNDAY
       ZONES 046-047-051-052-056>060-062>072

HENTZ
Hazardous weather outlook, May 10, 2:05 PM CDT, 6 hours 10 minutes before
WIZ046-047-051-052-056>060-062>072-110915-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY SOUTH OF A
LINE FROM JANESVILLE TO MILWAUKEE. NORTH OF THE LINE THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTHERN
WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE...WITH AN ISOLATED TORNADO.

A WARM FRONT IN CENTRAL ILLINOIS WILL MOVE NORTH INTO SOUTHERN
WISCONSIN THIS EVENING...AS LOW PRESSURE IN NORTHERN MISSOURI
REACHES SOUTHWEST WISCONSIN OVERNIGHT. THE AIRMASS OVER SOUTHERN
WISCONSIN WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON AND EVENING
...AS SOUTHERLY WINDS PUSH MOISTURE IN THE AREA...INCREASING THE
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...STRONG WEST WINDS TO 30
KNOTS ARE EXPECTED SUNDAY MORNING THROUGH SUNDAY NIGHT. WAVES TOWARD
THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 5 TO 7 FEET BY SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS EVENING.

REM

In the hours before

Local storm report, May 10, 7:20 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    ALBANY                    WI   0.50 INCH HAIL
05/10/03   GREEN                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

0755 PM    OXFORD
05/10/03   MARQUETTE                 WI   0.50 INCH HAIL
                                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

GD
Special weather statement, May 10, 7:40 PM CDT, 35 minutes before
WIZ057-058-063-064-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
740 PM CDT SAT MAY 10 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN WISCONSIN...

AT 740 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS OVER SOUTHERN WISCONSIN. ONE BROKEN LINE OF STORMS
EXTENDED FROM NEAR PRAIRIE DU CHIEN TO JANESVILLE...WITH ANOTHER
SEVERE THUNDERSTORM MOVING NORTHEAST AT 30 MPH FROM NEAR MAUSTON IN
ADAMS COUNTY. A STRONG THUNDERSTORM WAS MOVING NORTHEAST THROUGH
WESTERN FOND DU LAC COUNTY...NEAR BRANDON...AND WILL BE NEAR FOND DU
LAC BY 8 PM.

MORE THUNDERSTORMS...WHICH HAVE PRODUCED LARGE HAIL AND TORNADOES IN
NOTRHEAST IOWA...WERE CROSSING THE MISSISSIPPI RIVER INTO SOUTHWEST
WISCONSIN.

PERSONS IN SOUTHERN WISCONSIN SHOULD BE ALERT FOR DAMAGING
WINDS...LARGE HAIL AND POSSIBLE TORNADOES...AS WELL AS DANGEROUS
LIGHTNING...AS THESE STORMS CROSS THE REGION THROUGH MIDNIGHT. BE
PREPARED TO MOVE TO SAFE SHELTER IF A THUNDERSTORM APPROACHES YOUR
LOCATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTH CENTRAL WISCONSIN.

REM
Local storm report, May 10, 7:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    BARABOO                   WI   0.25 INCH HAIL
05/10/03   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

GD
Local storm report, May 10, 8:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    ALBANY                    WI   0.50 INCH HAIL
05/10/03   GREEN                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

0755 PM    OXFORD
05/10/03   MARQUETTE                 WI   0.50 INCH HAIL
                                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

GD
Local storm report, May 10, 8:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    ALBANY                    WI   0.50 INCH HAIL
05/10/03   GREEN                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

0755 PM    OXFORD
05/10/03   MARQUETTE                 WI   0.50 INCH HAIL
                                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

GD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

1.3 hours before the tornado, 123 km from the path. May 11, 2003.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1566 joules per kilogram, CIN -80, lifted condensation level 910 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-80 J/kg
Surface CAPE
1430 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.7
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

10.7 hours after it, 123 km from the path. May 11, 2003.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -1, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 37 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
23 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 10, 2003

50 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 103:00 AM CDTF0Butler, KS4.0110$10,000
May 103:05 AM CDTF0Marion, KS6.0110$50,000
May 107:53 AM CDTF0Sangamon, IL0.110
May 107:55 AM CDTF0Sangamon, IL0.220
May 107:58 AM CDTF0Sangamon, IL1.030$40,000
May 108:08 AM CDTF0Christian, IL0.320
May 109:45 AM CDTF0Cumberland, IL0.110
May 1010:40 AM CDTF0Edgar, IL0.110
May 1010:51 AM ESTF0Putnam, IN0.550$10,000
May 1011:00 AM CDTF1Jasper, IL1.5100$10,000
May 104:45 PM EDTF3Mason, KY25.020017$5.5 million
May 104:02 PM CDTF0Linn, MO0.525
May 104:38 PM CDTF0Mercer, MO0.125$1,000
May 104:56 PM CDTF1Putnam, MO7.0100$20,000
May 105:23 PM CDTF0Macon, MO5.550$1,000
May 105:26 PM CDTF1Marion, IA18.550$320,000
May 105:33 PM CDTF2Knox, MO22.1200$500,000
May 105:35 PM CDTF0Putnam, MO0.550$1,000
May 105:50 PM CDTF0Shelby, MO5.050
May 106:08 PM CDTF2Lewis, MO20.02006$5.0 million
May 106:10 PM CDTF0Lewis, MO4.050
May 106:19 PM CDTF0Monroe, MO0.240
May 106:27 PM CDTF0Tama, IA0.125
May 106:28 PM CDTF2Lee, IA11.5200$1.0 million
May 106:30 PM CDTF0Marion, MO2.550
May 106:36 PM CDTF2Adams, IL69.23004$1.1 million
May 106:37 PM CDTF3Marion, MO12.0200
May 107:10 PM CDTF0Van Buren, IA4.0100$100,000
May 107:20 PM CDTF2Adams, IL30.8300
May 107:23 PM CDTF0Jefferson, IA5.0100$100,000
May 107:33 PM CDTF0Jefferson, IA2.4100$100,000
May 107:44 PM CDTF1Henry, IA27.9200$2.0 million
May 108:14 PM CDTF2Schuyler, IL6.0150
May 108:30 PM CDTF0Mercer, IL8.3100$100,000
May 108:32 PM CDTF1Fulton, IL3.0400
May 108:39 PM CDTF1Iowa, WI8.6200$300,000
May 109:42 PM EDTF0Beaufort, NC0.150
May 108:45 PM CDTF0Mercer, IL2.150$100,000
May 108:47 PM CDTF1Fulton, IL2.7100
May 108:55 PM CDTF0Mercer, IL3.850$50,000
May 108:55 PM CDTF0Henry, IL25.5100$650,000
May 109:12 PM CDTF1Mason, IL8.0150
May 109:33 PM CDTF2Mason, IL2.51001
May 109:38 PM CDTF1Mason, IL2.0100
May 109:45 PM CDTF3Tazewell, IL17.544032$10 million
May 109:58 PM CDTF0Bureau, IL4.150$50,000
May 1010:16 PM CDTF1Tazewell, IL1.5100
May 1010:18 PM CDTF2Woodford, IL12.53004
May 1010:25 PM CDTF1Woodford, IL8.0200
May 1010:35 PM CDTF1Jackson, AR0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.